Ask a doctor

Can Breast Implants Cause Hives?

I received breast implants one week ago from today, and 3 days ago broke out in a serious rash/hives all over my body and face. I realize this could be because of antibiotics but I have been off them for 3 days. Is it possible the breast implants can cause hives? Thanks

Doctor Answers 8

Can Breast Implants Cause Hives?

I don't believe your implants are the cause of your hives.  More likely it is a result of your antibiotics or a separate allergen.  Consider any new foods, medications, laundry detergents, etc. that could be more likely causes and discuss your concerns with your doctor as well.

Orange County Plastic Surgeon
5.0 out of 5 stars 8 reviews

400 Newport Center Drive
Newport Beach, CA 92660

Hives after surgery

Since implants are not known to cause an allergic reaction, it is likely due to something else such as antibiotics or another medication you were given

Michael Hueneke, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 41 reviews

1914 Charlotte Avenue
Nashville, TN 37203

Hives secondary to implants


It is highly unlikely.  It would be much more common for your hives to be secondary to a medication or to any other environmental factors in your life.  The implants are made of silicone.  Silicone is found in many items in our life that you would have been exposed to already long before your surgery.  Keep a close eye on the location of the hives and the exposures in your life as there is likely something else in your envireonment that is causing the hives.

Remus Repta, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 127 reviews

8900 E Raintree Rd
Scottsdale, AZ 85260

Breast Implants and Hives

Dear Cindy l,  Thanks for your question.  Breast implants are some of the most studied bio-mechanical medical devices in history.  The data does not really support your breast implants being the source of your outbreak of hives.  The more likely source is one of the medications you have either had administered during your surgery or have taken after your surgery.  Please discuss this with your surgeon who can help you obtain relief from your hives and reassure you about the status of your implants.  Hope this helps.

Herluf G. Lund, Jr, MD
Saint Louis Plastic Surgeon
4.5 out of 5 stars 45 reviews

17300 N. Outer 40 Road
Chesterfield, MO 63005

Implants Do Not Cause Hives

Although theoretically possible, breast implants have not been implicated in that type of allergic reaction. The culprit is most likely a medicine and the reaction may take a week to resolve. Certain antibiotics can cause severe reactions and if this persists, make sure you see your surgeon.

Brian Klink, MD
Vacaville Plastic Surgeon
5.0 out of 5 stars 72 reviews

1001 Nut Tree Rd
Vacaville, CA 95687

Breast Implants do NOT Cause Hives

No other medical device in thed history of Medicine has been studied and scrutinized as much as the Breast Implant. Breast Implants do NOT cause hives (nor a myriad of other disorders previously associated with them). It is MUCH more likely that you have an allergic reaction to one of the medications you were treated with. You need to discuss this with your surgeon and together you will take care of it. The information you learn now could be helpful next time you are about to be  treated with that medication.

Peter A Aldea, MD

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 81 reviews

6401 Poplar Avenue
Memphis, TN 38119

Breast Implants and Hives?

Thank you for the question.

It is possible but extremely unlikely that the breast implants are the source of allergic reactions/ hives you are experiencing. As you mentioned it is much more likely that it is one of the medications you have been taking or have received perioperatively  that is the culprit.

Once the allergic “cascade” begins it may take several weeks before the hives/rashes resolve. The use of Benadryl and/or steroids may be indicated under the direction of your physicians.

I hope this helps. Remember the saying; " when you hear galloping animals think horses,  not zebras".

Best wishes.

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 1,051 reviews

8851 Center Drive
San Diego, CA 91942

Rash not related to breast implants - and more likely to medication

The risk of getting a rash from the silicone implants is essentially zero, if not zero. More likely, you are experiencing this rash from another cause which could include pain or other medication including the antibiotics that you stopped a few days ago. You should contact your doctor immediately and see what he/she recommends.

Good luck!

Steven Turkeltaub, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 25 reviews

10290 N 92nd St
Scottsdale, AZ 85258

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.